What should my temperature be at different times of the day?

When first diagnosed around 25 years ago I was taught to vary my dose (Initially extract, then went over to Levothyroxine following a strike) by taking my basal temperature and heart rate. It was so static that I eventually stopped doing it. Recently I felt my thyroxine was not making a great deal of difference. Dr Skinner tried me on various doses but it wasn't really helping. I went back to first principles and found my temperature all over the place so threw away my supermarket thermometer and bought one from boots where my original came from. There was no difference! I had to so something to get me on my holiday so supplemented with increasing amounts of Nutri Thyroid and tabulated my temperatures alongside, am and last thing at night. My morning temperatures were gradually improving from around 34/35 C but my night time ones were usually a little higher. I was improving as well but on my return I went back to my original medication but decided to start re-taking supplements as well. (I'd stopped to get a baseline). That had also been part of my initial treatment plan. I was put on Vitamin D as very low, 3 months Folic Acid, and then re-introduced Zinc, Selenium, B12 and then added Magnesium. My temperatures gradually increased though still a little low and my overall wellbeing much improved but now my temperatures were lower in the evening than in the morning, sometimes as low as 34/35 and a little steadier than when I first started but still varied!

Has anyone any ideas what is going on and what should I do about it?

Last edited by

12 Replies

oldestnewest
  • Hi there :)

    Dr Peatfield says that a lower temperature in the evening is indicative of adrenal insufficiency, However if you take your temperature late at night it drops for all of us usually.....so be careful!

    have you tried taking your blood pressure sitting and then comparing it with what happens when you stand up?

    You could do an Adrenal test with Blue Horizon -sorry forgotten the proper name of the test.

    I am not clear on what you are taking now and the doses.

    What were you taking when you felt well on holiday? The clue could lie in that too.

    have you had a recent blood test?

  • Hi. Have done a saliva test from Genova. They thought I might have a problem and suggested taking another in 3 months. I showed it to my GP who after a very brief glance said she didn't understand it! so not sure

    how I feel about doing a repeat if no interest is taken.

    Had forgotten about the BP Test, thanks for reminding me!

    Holiday, well probably taking 2/3 Nutri when on holiday and had dropped my dose down from 125/100 to 100 Levo At this point I was in a hotel in 40 degrees and no lift and feeling more energetic than I had been there in previous years. I did start later to feel toxic on Levo and tried cutting down a bit more but that didn't help. So decided to try going back to my original dose, stop the Nutri and start putting back my supplements I'd stopped earlier to get them tested. It was only the other day I noticed the difference in temperature when on Nutri and couldn't be sure which was more correct so Google came to my aid. It took me to a page which screamed either RT3 or adrenal insufficiency. When I posted my last bloods suggestions were RT3 or not fully converting ( TSH suppressed, FT 4 very top of range and FT3 middle) doc most recently, on hearing about Dr Skinner and realising that she couldn't blame him If something happened to me told me to stop all supplements other than Vit D to see if my TSH would be measurable. Can't see that doing that so ignored but gone from reasonably good to feeling I need more medication. Think more meds actually now getting in cells but does that mean my FT4 reading would now be much lower and possibly my FT4 but don't know whether that is true. Thinking of getting private thyroid tests including RT3 and take it from there. I know my temps aren't good and know I shall get better advice on here than at the surgery hence my posting.

  • BP not much different though diastolic risen by 3 mm and systolic slightly lower. Wouldn't have thought that's significant. My BP tends to change just knowing I'm going to do it!

  • If taking BP must be a cuff measurement and sitting down ( or lying) at lest 10mins first. natural to rise as the day wears on.

    Jackie

  • Mine is a cuff Jackie and yes I wait awhile before I take it to give me body every chance to stabilise. If I am doing the test that has been recommended, sitting then standing do I take the standing straightaway or wait? I've always thought it would be straightaway.

  • Hi If doing the test for postural hypotension, ( o0w BP)if OK does not need to be repeated very often. For sitting , arm straight at a table. Standing, needs to be done then immediately, you are looking to see if there is difference between the 2. usually if so, not treated makes you feel faint, light headed and need then to never get straight up from lying to standing, sit first.

    Jackie

  • Thanks for that Jackie. I thought it only made sense if it was taken immediately but I assume it would be different from normal but having said that what should happen normally and what then happens if you have a problem? Sorry to be such a pain but such things I get confused about.

  • Hi no treatment normally but can be low iron.Just sit from lying, then stand in case of fall

    Jackie

  • Thanks Jackie. Sadly not as exciting as I thought. Had got it into my head it was an adrenal thing but low iron makes sense.

  • yes, all temps do alter during the dy, just as bP does.

    Jackie

  • Just a bit confused though with it differing when adding Nutri Thyroid but thanks for your reply Jackie

  • Hi In most people over all the temp does rise on thyroid treatment but not always. My temp is very low 35.0 most of the time ( higher PM), if hypo or hyper.Used it as a guide but not in place of blood tests, TSH, T4 and Free T3 are essential. Always redo 6 weeks after any changes in thyroid meds, before adjusting meds, then repeat 6 weekly until stable.It is a slow process as strong meds. too much more dangerous than too little.

    Best wishes,

    Jackie

You may also like...